Alert archive / Arizona / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood watch at Jul 23, 2017, 10:43 AM MST for 6 counties in Arizona. It took effect at Jul 23, 2017, 12:00 PM MST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2017, 10:43 AM MST (17:43 UTC)
- In effect from
- Jul 23, 2017, 12:00 PM MST
- Expired
- Jul 24, 2017, 12:00 AM MST
- In force
- 12 hr
- Issued by
- NWS Tucson, AZ
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 5.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388 WGUS65 KTWC 231743 FFATWC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tucson AZ 1043 AM MST Sun Jul 23 2017 AZZ502>515-240700- /O.NEW.KTWC.FF.A.0004.170723T1900Z-170724T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tohono O'Odham Nation-Upper Santa Cruz River Valley/Altar Valley- Tucson Metro Area-South Central Pinal County- Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Douglas, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 1043 AM MST Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Tucson has issued a * Flash Flood Watch for a portion of Southeast Arizona, including the following areas, Baboquivari Mountains, Catalina and Rincon Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains, Eastern Cochise County below 5000 feet, Galiuro and Pinaleno Mountains, South Central Pinal County, Southeast Pinal County, Tohono O'Odham Nation, Tucson Metro Area, Upper Gila River Valley, Upper San Pedro River Valley, Upper Santa Cruz River Valley/Altar Valley, and White Mountains of Graham and Greenlee Counties. * Through this evening * Scattered to numerous showers and thunderstorms will be developing in a very moist and unstable atmosphere this afternoon and evening. The strongest storms will be capable of producing between one and two inches of rain in less than one hour which could lead to flash flooding. * Areas along washes, small streams and drainages plus wildfire burn scar areas will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
1 follow-up statement
884 WGUS65 KTWC 232145 FFATWC Flood Watch National Weather Service Tucson AZ 245 PM MST Sun Jul 23 2017 AZZ502>515-240700- /O.CON.KTWC.FF.A.0004.000000T0000Z-170724T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tohono O'Odham Nation-Upper Santa Cruz River Valley/Altar Valley- Tucson Metro Area-South Central Pinal County- Southeast Pinal County-Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Galiuro and Pinaleno Mountains-Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Catalina and Rincon Mountains-Baboquivari Mountains- Including the cities of Nogales, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Douglas, Clifton, Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon, and Summerhaven 245 PM MST Sun Jul 23 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... The Flash Flood Watch continues for * A portion of Southeast Arizona, including the following areas, Baboquivari Mountains, Catalina and Rincon Mountains, Chiricahua Mountains, Dragoon and Mule and Huachuca and Santa Rita Mountains, Eastern Cochise County below 5000 feet, Galiuro and Pinaleno Mountains, South Central Pinal County, Southeast Pinal County, Tohono O'Odham Nation, Tucson Metro Area, Upper Gila River Valley, Upper San Pedro River Valley, Upper Santa Cruz River Valley/Altar Valley, and White Mountains of Graham and Greenlee Counties. * Until midnight MST tonight * Scattered to numerous showers and thunderstorms will continue in in a very moist and unstable atmosphere through this evening. The strongest storms will be capable of producing between one and two inches of rain in less than one hour which could lead to flash flooding. * Areas along washes, small streams and drainages plus wildfire burn scar areas will be susceptible to flooding. Low water crossings and poorly drained roads may become impassable. Rural and dirt roads will likely become washed out at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions are becoming favorable for flash flooding to develop. Monitor forecasts closely and be ready to take quick action if Flash Flood Warnings are issued. If Flash Flooding is observed...act quickly. Turn around and take another route. Stay tuned to NOAA Weather Radio...commercial radio or television stations...or your cable television provider for updates on this flash flood threat. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 10:25 AM MST, 18 minutes earlier.
Area forecast discussion, Jul 23, 10:25 AM MST, 18 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1025 AM MST Sun Jul 23 2017 .SYNOPSIS...Scattered to numerous thunderstorms will continue through Monday, mainly during the afternoon and evening hours. Conditions for thunderstorms will become less favorable by mid week, before another upswing in activity develops late in the week. && .DISCUSSION...Well the atmosphere continues to be wet with the morning sounding coming in at 1.92" which sets a daily PW record. Early morning showers southwest of Tucson continue to diminish under extensive cloud cover. A few storms have started to pop over the mountains east and southeast of Tucson. Upper air data and satellite imagery showed an inverted trof lying over the forecast area mainly from Tucson south across Sonora MX. Flash flood potential up for this afternoon and evening from the eastern two-thirds of the forecast area. After morning coordination call with neighborning forecast offices, will hoist a flash flood watch for most of the area for this afternon into late tonight. Could be another active day on Monday but that is all dependent on how things transpire today. && .AVIATION....Valid thru 24/12Z. More of the same, VFR conditions with cloud decks generally 5k-10k ft AGL with BKN layers above, and surface wind variable in direction mainly less than 12 kts. SCT TSRA redeveloping after 23/17Z and likely continuing through the night. Winds vicinity TSRA could gust 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue into Monday with locally heavy rain and strong winds. Fewer storms are then expected Tuesday through at least Thursday as somewhat drier air moves over the region. Temperatures will remain below normal through Tuesday, with near normal readings the rest of the week. 20-foot winds will remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for AZZ502>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:06 PM MST | Special Weather Statement | TWC | 69 min | |
| Jul 22, 5:21 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 22, 5:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 18 min |
| Jul 22, 5:46 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Jul 22, 6:13 PM MST | Special Weather Statement | TWC | 62 min | |
| Jul 22, 6:17 PM MST | Flash Flood Warning | TWC | Pima | 88 min |
| Jul 22, 6:33 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Jul 22, 7:20 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 22, 8:27 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 23, 2:46 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 119 min |
| Jul 23, 2:51 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 114 min |
| Jul 23, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 29 min |
| Jul 23, 3:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 23, 3:12 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 23, 3:35 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 23, 3:47 PM MST | Special Weather Statement | TWC | Graham | 58 min |
| Jul 23, 3:55 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 23, 4:10 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Jul 23, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Graham | 42 min |
| Jul 23, 4:23 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Jul 23, 4:24 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Jul 23, 4:27 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
| Jul 23, 4:41 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Jul 23, 4:46 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 23, 4:47 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 118 min |
| Jul 23, 4:59 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
Nearby
Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.